At the end of a year that redefined most of our goals and aspirations, I find myself in a strange space. This was, for me, a year of challenge, adaptation and growth. I had imagined I would mark a milestone birthday—one I was anxious about—with a special trip of some sort. I did not even have a destination in mind but it had to be important. Of course, travel of any sort was not to be. Instead, I find myself here, three months after turning sixty, in better physical shape than I’ve ever been, with about 1,000 kilometres clocked for the year, mostly on the trails, roads and pathways close to home.
In 2020 I became a runner. A trail runner.
The year began with a diagnosis of osteoporosis. It’s a condition that led to the death of my mother and one of my great aunts, but I my case, it turns out that a medication I took for twenty years to control bipolar disorder had been blocking the absorption of vitamin D. I immediately started supplements and monitored my calcium intake and made an appointment with a physiotherapist. But I was afraid that running, something I had flirted with, would have to be avoided. Strangely that—something I had never even had—was my greatest sense of loss and my greatest motivation.
Progress was slow. Through the winter I worked on flexibility and core body strength, developing, with my therapist, a weight and resistance training routine. For aerobic exercise, I walked up and down the embankment I live above. As the trails started to clear, I was given the green light to start running. Initial efforts were choppy, but I would aim to cover longer sections of pathway before stopping to catch my breath.
At the same time, as early lock down restrictions began to ease, my psychiatrist and I discussed switching meds. Over the summer I started taking lithium, a drug I feared a little, but the potential side effects with other options sounded more concerning. The switch has not been smooth, but it has only enhanced my running. Or rather, in going off the original medication I quickly lost twelve pounds. Turns out less of me goes further! In mid-September I messaged a runner friend to tell him that, for the very first time, I started to run a familiar trail and I just kept running until I ran out of road.
I’m no marathoner, that is not my intention, and some of the trails I love are a challenge, but the buzz of feeling myself grow stronger has not left, especially as I push out over longer and longer stretches of the steepest inclines. There’s a healthy degree of caution too because I don’t want to fall, but I love the personal focus of this activity. My goals, distance and pace, are my own, but there is still a connection. The runners you meet on the trail are generally ready with a smile and a nod—a friendly acknowledgement. I may be going three kilometres to their ten, but it doesn’t matter.
Of course, the medication has had a less positive impact on other areas of my life. Through August and September I struggled with the books I managed to read. I found it difficult to get through more than one or two pages at a time. From mid-September to early December I accumulated a pile of half-finished books, writing was impossible, editing agonizingly slow. I figured that lithium was affecting my focus and concentration. I could remember a similar problem with the same med years earlier. I started to strategize ways to make reading and writing work in this new zone. I also made the decision to step away from my volunteer editing commitment, something which was very heavy this year, thanks to the pandemic.
However, hiking and running continued without any concern until I began to find myself dizzy and oddly fatigued on the trail one day. I felt like I hadn’t had a decent sleep in months and, in fact, I hadn’t. It wasn’t until I began to notice a marked loss of energy and significant muscle weakness that I finally realized about how often I would find myself thinking about how much I was looking forward to going to sleep. All along my fitness tracker had been rating my sleep quality poorly but I had assumed it was an issue with my Fitbit, not me.
Over the past month or so I have made a number of adjustments to my sleeping environment that, if not perfect, have greatly improved my sleep. My focus, energy and mood are so much better. So, living well on this new med means extra attention to sleep. I can handle that. Mind you, there’s more. My blood work recently showed an elevated calcium level—not great given the osteoporosis—but another possible side effect of lithium. So in January I see an endocrinologist to rule out serious problems, but in the meantime I intend to read, run and write my way into the new year!
Wishing you all the best of the year ahead. We’ve gotten this far!